Colorado, 2021Winter Storm and Heavy Snow in Colorado, March 12 to 15, 2021
March 12 to 15, 2021 · NWS GJT · 9 events in 9 counties and zones
A very strong and slow moving area of low pressure impacted the region for several days. As the low slowly lifted northeast into the eastern side of the state, significant moisture wrapped around the low and advected into the area, favoring the southern and central portions of the Western Slope.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong and slow moving area of low pressure impacted the region for several days. As the low slowly lifted northeast into the eastern side of the state, significant moisture wrapped around the low and advected into the area, favoring the southern and central portions of the Western Slope. Moderate to heavy snow fell in the mountains with some ranges estimating almost 20 inches of snow. Winds gusted up to 50 mph at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 12, 10:49 AM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Mar 12, 10:49 AM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1049 AM MST Fri Mar 12 2021
.SHORT TERM...(Today through Saturday)
Issued at 515 AM MST Fri Mar 12 2021
Light showers will continue northward this morning as another
shortwave traverses across. Showers will redevelop mainly across
eastern Utah and far western Colorado this afternoon, as a 110 kt
jet remains across western Colorado, allowing drier air to advect
in at the mid and low levels. This will all change tonight into
Saturday as the closed low strengthens over the Desert Southwest
and heads for the Four Corners, arriving by Saturday morning. The
latest model runs have slowed down the timing of this system, with
a later arrival, but also this system is projected to linger a bit
longer over the area through at least Sunday night, potentially
into Monday morning.
Out ahead of this system's passage Saturday evening, temperatures
will be mild in the southwest flow which will play havoc with snow
levels and likely result in precipitation types being mostly rain
in the lower elevations on Saturday afternoon, potentially mixing
with snow at times due to convection driving snow levels down,
but overall accumulations in the valleys will be limited. The
vertically stacked low will traverse across southern Colorado
Saturday afternoon and arrive over the Front Range of eastern
Colorado by Saturday evening. While the GFS still takes this low
to southeast Colorado by Saturday evening, the NAM has shifted its
track northward to northeast Colorado. This could have an impact
on projected snow totals but overall, the dynamics will remain
strong. The QG forcing bullseye will track out ahead of this
closed low across the spine of the central divide mountains
Saturday afternoon, arriving in northeast Colorado by Saturday
evening. That is referring to the bullseye but the strong lift
associated with this system is fairly large, across much of the
state of Colorado into the central Plains.
While this system largely favors easterly upslope flow and the
Front Range to see the more significant snow accumulations and
impacts, that doesn't mean that the western slope won't see our
fair share of snow and impacts from this system. Some areas of
concern are the central Colorado divide mountains, where models
are indicating a convergence signature (possibly indicating
banding and strong uplift along it) stretching back into the
central divide Saturday evening. This would allow for an increase
in snow rates for potential significant travel impacts. Another
area of concern is the eastern Uintas where moisture wraps around
the large low and allows the flow to shift to a highly favorable
northeast component in the eastern Uintas, which means snow could
pile up due to strong northeast orographics. One last area of note
is the Park Range in northwest Colorado, where winds look to stay
easterly for much of this storm. This would mean more downsloping
winds into Steamboat, which would limit snow accumulations. More
details on the rest of this storm are discussed in the Long Term
section below as it continues through Sunday night.
Based on where the strongest dynamics exist and best potential
for more significant snowfall rates, accumulations and
impacts...decided to upgrade the Winter Storm Watch to a Winter
Storm Warning for the eastern Uintas in northeast Utah and the
central Colorado mountains along the divide (which includes the
Gore Range, Elks, West Elks and Sawatch Ranges in COZ010 and
COZ012). These areas in the warning look to see snowfall amounts
exceeding a foot over a 24 hour period with totals of roughly 1 to
2 feet. For the remaining zones in the Watch, upgraded those to a
Winter Weather Advisory, which includes the Flattops, Grand Mesa
and San Juans. For the advisory areas, snowfall generally stays
within the 6 to 12 inches in 24 hour period with totals of 8 to 16
inches over the duration of the storm. Less confidence in the
other mountain areas, including the Park Range which looks subject
to downsloping, so did not issue any highlights for those zones.
Will let day shift take a closer look with latest model guidance
to determine if any other areas need highlights before this storm
begins tonight.
.LONG TERM...(Saturday night through Thursday)
Issued at 515 AM MST Fri Mar 12 2021
The strong winter storm will continue to impact the area through
Sunday night, or Monday morning, as the mid-level low pressure
center over eastern Colorado (northeast according to the NAM and
southeast according to the GFS) tracks slowly eastward along the
Oklahoma Panhandle/southwest Kansas Sunday night then to the
central Plains Monday.
As the storm shifts to the eastern Plains Saturday night models
indicated some of the deeper moisture could reach the eastern Uinta
Mountains. When combined with favorable northeast flow, this influx
could bring prolonged periods of heavy snow. Less of this deep
moisture will be available over the balance of the mountains of
eastern Utah and western Colorado, though snow will continue largely
uninterrupted through Sunday before decreasing Sunday night as the
storm drifts farther eastward. While the Front Range and foothill
areas of northeast Colorado are likely to experience historic
snowfall amounts, accumulations are expected to be less impressive
west of the Divide. By less impressive, we mean not over 2 feet!
As mentioned previously in the Short Term discussion, the more
significant snow totals and rates will occur over the eastern
Uintas and central Colorado mountains along the divide, where 1 to
2 feet of snow looks likely and Winter Storm Warnings are now in
effect. The rest of the western Colorado mountains, including the
Flattops, Grand Mesa and San Juans look to be in the 8 to 16 inch
range with lesser snow rates where Winter Weather Advisories were
issued. Less confidence in the other mountain ranges in our CWA
where rates and totals are borderline advisory but could be less
given other limiting factors at play.
Model agreement beyond Sunday wasn't very good as the ECMWF and GFS
were vastly different in handling the next storm system moving
across the Northwest. The EC suggested this system will closely
follow this weekend's departing low while the GFS builds a transient
ridge over the area with the next system lingering over the Pacific
Northwest. The NBM favored a blend with the ECMWF solution dominant,
which featured scattered light snow over the northern mountains.
Differences between GFS and EC were more pronounced Tuesday through
Thursday with the GFS unsettled and the ECMWF largely dry. Models
significantly out of phase with one another Tuesday and Wednesday,
but by Thursday were in better agreement with the pattern, though
precipitation potential remained vastly different.
Temperatures during the period will run below normal, potentially
returning to near normal levels later in the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1049 AM MST Fri Mar 12 2021
The bulk of the forecast will be under VFR with some ILS
conditions in place before the next system really starts to impact
the region. Winds will be the main concern for much of the
forecast with strong ridge top winds and areas of turbulence aloft
leading to LLWS after sunset. There will be showers in the region
which could also lead to gusty outflow winds this afternoon. By
the 12Z timeframe cigs will be lowering and precipitation more
widespread with MVFR to possibly IFR conditions spreading across
the region. An extended period of MVFR or below conditions can be
expected Saturday into Sunday with winds also a big concern.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 AM MST Saturday to 6 AM MDT
Monday for COZ018-019.
Winter Storm Warning from 11 PM MST this evening to 6 AM MDT
Monday for COZ010-012.
Winter Weather Advisory from 5 AM MST Saturday to midnight MDT
Sunday night for COZ009-013.
UT...Winter Storm Warning from 5 AM MST Saturday to 6 PM MDT Sunday
for UTZ023.
&&
SHORT TERM...MDA
LONG TERM...MDA/NL
AVIATION...TGJTHazardous weather outlook, Mar 12, 5:23 AM MST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
523 AM MST Fri Mar 12 2021
COZ001>014-017>023-UTZ022>025-027>029-131230-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
523 AM MST Fri Mar 12 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered light showers will continue to track through the area
this morning with showers redeveloping across eastern Utah and far
western Colorado this afternoon. Drier air across much of western
Colorado will limit accumulations through the day. However,
showers will increase tonight as a strong storm system approaches
the region with snow in the mountains and rain/snow mix in the
valleys.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A strong storm system will impact much of Rocky Mountain region
Saturday through Sunday night, bringing cooler and unsettled
weather. Significant snow accumulations are likely across the
mountains of northeast Utah and western Colorado mainly along the
divide. Expect travel impacts with snow across the high country
with rain mainly impacting the lower elevations. Dry weather
returns Monday, followed by another disturbance for Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Event by event
6 winter weather, 2 heavy snow, 1 winter storm. Local standard time, as filed.
Winter Storm, Roan and Tavaputs Plateaus
- When
- March 12, 12:00 PM MST to March 14, 8:00 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
An estimated 19 inches of snow fell at Douglas Pass with webcams showing significantly reduced visibility in blowing snow and slick roads throughout the storm. Winds gusted up to 46 mph.
Heavy Snow, West Elk and Sawatch Mountains
- When
- March 13, 9:00 AM MST to March 15, 5:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 7 to 14 inches of snow fell across the area with locally higher amounts of up to 20 inches estimated at the Porphyry Creek SNOTEL site.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- March 13, 9:00 AM MST to March 14, 12:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
An estimated 10 inches of snow fell at the Columbine Pass SNOTEL site with CoCoRaHS observers measuring 4 to 9 inches of snow at the lower elevations.
Heavy Snow, Northwestern San Juan Mountains
- When
- March 13, 10:00 AM MST to March 15, 5:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 10 to 18 inches of snow fell across the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- March 13, 11:00 AM MST to March 15, 5:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area with locally higher amounts of up to 12 inches estimated at the Independence Pass SNOTEL site. Travel was impacted along Interstate 70 with Vail Pass closing for 7 hours due to the hazardous conditions.
Winter Weather, Southwestern San Juan Mountains
- When
- March 13, 11:00 AM MST to March 15, 5:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area. Winds gusted up to 50 mph at times.
Winter Weather, Flattop Mountains
- When
- March 13, 1:00 PM MST to March 14, 6:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 5 to 9 inches of snow fell across the area.
Winter Weather, Grand and Battlement Mesas
- When
- March 13, 3:00 PM MST to March 15, 3:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area with up to 12 inches estimated at the Mesa Lakes SNOTEL site.
Winter Weather, Central Colorado River Basin
- When
- March 13, 4:00 PM MST to March 15, 8:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Kansas, March 12, 2021$150,000 · 99 kt wind · 9 events
- Flooding and Hail in Kansas, March 12 to 14, 20211 in hail · 24 events
- Blizzard and Winter Storm in Colorado, March 12 to 15, 202119 events
- Strong Wind in New York, March 12 to 13, 2021$14,000 · 4 events
- Tornadoes and Hail in Texas, March 12, 20212.5 in hail · 7 events
- High Wind and Strong Wind in Massachusetts, March 12 to 13, 2021$9,000 · 7 events
- Hail in Texas, March 12, 20211.25 in hail · 6 events
- Winter Storm and Heavy Snow in Alaska, March 12 to 13, 20214 events
- Heavy Snow in Utah, March 12 to 13, 20213 events
- Winter Storm in Utah, March 12 to 14, 20213 events
- Wildfire in Texas, March 12 to 13, 20211 event
- Strong Wind in Connecticut, March 12 to 13, 2021$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937787, 937779, 937788, 937789, 937778, 937784, 937783, 937781, 937790.